Jump to Main Content

COVID-19 Resources

COVID-19 and Coagulopathy: Frequently Asked Questions

(Version 6.0; last updated December 24, 2020)

Input from Drs. Agnes YY Lee, Jean M Connors, Lisa Baumann Kreuziger, Mike Murphy, Terry Gernsheimer, Yulia Lin, Menno Huisman, and Maria DeSancho

What is COVID-19-associated coagulopathy? Is it any different from disseminated intravascular coagulopathy (DIC)?

The most common pattern of coagulopathy observed in patients hospitalized with COVID-19 is characterized by elevations in fibrinogen and D-dimer levels, and mild prolongation of PT/aPTT. This correlates with a parallel rise in markers of inflammation (e.g. CRP). Unlike the pattern seen in classic DIC from bacterial sepsis or trauma, prolongation of the aPTT and/or PT is minimal, thrombocytopenia is mild (platelet count ~100 x109/L), and lab results supporting microangiopathy are infrequent.

Rarely patients with severe COVID-19 infection and multiorgan failure progress to a coagulopathy meeting criteria for overt DIC per ISTH criteria. This is reflected by moderate to severe thrombocytopenia (platelet count <50 x109/L), prolongation of the PT and aPTT, extreme elevation of D-dimer, and decreased fibrinogen (< 1.0 g/L).1 The utility of viscoelastic testing [i.e. ThromboElastoGraphy (TEG) and ROtational ThromboElastoMetry (ROTEM)] is under investigation for COVID-19 associated coagulopathy/DIC but should not be used routinely for patient management.

Lupus anticoagulants (LA) have been reported in some patients with COVID-19 as the reason for aPTT prolongation. Generally, LA are not associated with bleeding unless they are masking an underlying bleeding tendency or have associated hypoprothrombinemia (in which case the PT will be prolonged). The aPTT prolongation may necessitate using an anti-Xa activity assay to monitor unfractionated heparin. Clinical significance of LA in COVID-19 is unknown and limited evidence suggests that it is a transient laboratory abnormality.

What is the prognosis in a patient with COVID-19-associated coagulopathy/DIC?

Patients with a serious infection are more likely to have COVID-19 associated coagulopathy than patients with a mild infection and those who die from COVID-19 are more likely to have met the ISTH criteria for DIC compared to survivors. Elevated D-dimer at admission and markedly increasing D-dimer levels (3- to 4-fold) over time are associated with high mortality, likely reflecting coagulation activation from infection/sepsis, cytokine storm and impending organ failure.

In hospitalized patients with COVID-19-associated coagulopathy/DIC, which lab parameters should be followed?

We recommend monitoring platelet count, PT and/or aPTT, D-dimer, and fibrinogen. Worsening of these parameters, specifically the D-dimer, indicates progressive severity of COVID-19 infection and predicts that more aggressive critical care may be needed; experimental therapies for COVID-19 infection might be considered in this setting. Improvement of these parameters along with stable or improving clinical condition provides confidence that stepping down of aggressive treatment may be appropriate.

How should an elevated D-dimer be interpreted in a patient with COVID-19?

Because D-dimer is a product of cross-linked fibrin, it is a sensitive biomarker to rule out venous thromboembolism. However, while a normal level of D-dimer excludes VTE in patients with a low clinical probability, an elevated D-dimer does not necessarily indicate that a patient has VTE. In addition, an elevated D-dimer in a patient with COVID-19 should not be used as a sole criterion for hospital admission or mandate imaging for DVT/PE unless other signs or symptoms of VTE are present. VTE may be suspected if D-dimer levels change from normal to abnormal, there is a rapid increase in D-dimer on serial monitoring, and/or clinical signs or symptoms occur. Imaging studies to diagnose PE or DVT should be pursued in these scenarios.

What treatment or intervention should we give in someone with COVID-19-associated coagulopathy /DIC?

As for all coagulopathies, treatment of the underlying condition is paramount. Experience to date suggests that COVID-19 infection infrequently leads to bleeding despite abnormal coagulation parameters. Supportive care including blood product transfusion should be individualized. Blood component therapy should not be instituted on the basis of laboratory results alone, but reserved for those who are bleeding, require an invasive procedure, or who are otherwise at high risk for bleeding complications. Traditional risk factors for bleeding apply. There are no data to support any particular “safe” cut-off for hematological parameters and the thresholds below are for guidance only.

In patients who are not bleeding, there is no evidence that correction of laboratory parameters with blood products improves outcomes. Replacement might worsen disseminated thrombosis and further deplete scarce blood products. In a patient who is experiencing clinically-relevant bleeding, transfuse platelets (one adult dose) if the platelet count is less than 50 x 109/L, give plasma (4 units) if the INR is above 1.8 and order fibrinogen concentrate (4 grams) or cryoprecipitate (10 units) if the fibrinogen level is less than 1.5 g/L. For patients with severe coagulopathy and bleeding, consider 4F-PCC (e.g. 25 Units/kg) instead of plasma, as volume status appears to be a significant factor associated with respiratory compromise. The hemostatic effectiveness of tranexamic acid (TXA) is unknown in this setting.

Should we give therapeutic anticoagulation in someone with COVID-19-associated coagulopathy/DIC? What about those who are already on anticoagulation for atrial fibrillation or another indication?

Therapeutic anticoagulation is not required unless another indication for therapeutic anticoagulation is documented (e.g. venous thromboembolism (VTE), antiphospholipid syndrome, atrial fibrillation, or mechanical heart valve). Recently, enrollment of patients requiring ICU level of care in the 3 multiplatform trials (REMAP-CAP, ATTACC and ACTIV-4A) was paused (as of December 21, 2020) due to an interim pooled analysis demonstrating futility of therapeutic-intensity anticoagulation in reducing the need for organ support over the first 21 days compared with standard-intensity prophylaxis in this specific subgroup. ICU level of care and organ support were defined as requiring high flow nasal oxygen, invasive or noninvasive mechanical ventilation, vasopressor therapy, or ECMO support. Additional outcomes have not yet been reported. This FAQ will be updated as more information becomes available. Enrollment in these three trials is continuing for patients who require hospitalization but do not require an ICU level of care at time of enrollment. Patients who require therapeutic anticoagulation for other indications are not enrolled in these trials.

Consequently, we discourage the empiric use of therapeutic-intensity heparin or LMWH in COVID-19 patients with no other indication for therapeutic anticoagulation, outside a clinical trial. In patients already on anticoagulation for VTE or atrial fibrillation, therapeutic doses should continue, but may need to be held if the platelet count is less than 30-50 x 109/L or if the fibrinogen is less than 1.0 g/L. Individual patient assessment is required to balance risks of thrombosis and bleeding.

Thromboprophylaxis with LMWH is recommended for all hospitalized COVID-19 patients in the absence of bleeding, despite abnormal coagulation tests, and held only if platelet counts are less than 20 - 30 x 109/L, or fibrinogen less than 0.5 g/L. Abnormal PT or aPTT is not a contraindication for pharmacological thromboprophylaxis. Mechanical thromboprophylaxis should be used when pharmacological thromboprophylaxis is contraindicated. The impact of dose intensity used for pharmacological thromboprophylaxis on patient outcomes is under investigation in many prospective trials.

For additional information see:


View All COVID-19 FAQs

Get Updates

Sign up for email updates to stay abreast of the latest COVID-19 resources recommended by the American Society of Hematology.

Sign up for email updates